Alert archive / Kansas / Winter Weather Advisories in 2021

Winter Weather Advisory 7, NWS Dodge City, KS

March 17, 20218 counties in Kansas

NWS Dodge City, KS issued this winter weather advisory at Mar 17, 2021, 2:30 AM CDT for 8 counties in Kansas. It took effect at Mar 17, 2021, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 2:30 AM CDT (07:30 UTC)
In effect from
Mar 17, 2021, 7:00 AM CDT
Expired
Mar 17, 2021, 7:00 PM CDT
In force
12 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Kiowa County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 42 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
519 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS43 KDDC 170730
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
230 AM CDT Wed Mar 17 2021


KSZ074>076-171530-
/O.CAN.KDDC.BZ.W.0001.000000T0000Z-210318T0000Z/
/O.NEW.KDDC.WW.Y.0007.210317T1200Z-210318T0000Z/
Stanton-Grant-Haskell-
Including the cities of Johnson City, Ulysses, Sublette, 
and Satanta
230 AM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
7 PM CDT THIS EVENING...
...BLIZZARD WARNING IS CANCELLED...

* WHAT...Snow expected. Total snow accumulations of one to two
  inches. Winds gusting as high as 60 mph mainly in the morning.

* WHERE...Stanton, Grant and Haskell Counties.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute. Strong 
  winds could cause tree damage.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ084>087-171530-
/O.EXT.KDDC.BZ.W.0001.000000T0000Z-210317T1800Z/
Morton-Stevens-Seward-Meade-
Including the cities of Elkhart, Hugoton, Liberal, Meade, 
Plains City, and Fowler
230 AM CDT Wed Mar 17 2021

...BLIZZARD WARNING NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...Blizzard conditions. Additional snow accumulations of 1
  to 3 inches. Winds gusting as high as 60 mph mainly in the
  morning.

* WHERE...Seward, Meade, Morton and Stevens Counties.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ077-078-080-088-089-171530-
/O.UPG.KDDC.WS.A.0003.210317T1200Z-210318T0000Z/
/O.NEW.KDDC.WW.Y.0007.210317T1200Z-210318T0000Z/
Gray-Ford-Kiowa-Clark-Comanche-
Including the cities of Cimarron, Montezuma, Dodge City, 
Greensburg, Haviland, Ashland, Minneola, Coldwater, 
Lake Coldwater, and Protection
230 AM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
7 PM CDT THIS EVENING...

* WHAT...Wet snow expected. Total snow accumulations of one to two
  inches. Winds gusting as high as 60 mph.

* WHERE...Gray, Ford, Kiowa, Clark and Comanche Counties.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute. Strong 
  winds could cause tree damage.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Springer
2 follow-up statements
026 
WWUS43 KDDC 171526
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1026 AM CDT Wed Mar 17 2021


KSZ084>087-171630-
/O.CAN.KDDC.BZ.W.0001.000000T0000Z-210317T1800Z/
Morton-Stevens-Seward-Meade-
Including the cities of Elkhart, Hugoton, Liberal, Meade, 
Plains City, and Fowler
1026 AM CDT Wed Mar 17 2021

...BLIZZARD WARNING IS CANCELLED...

As of 10 am the light snow was tapering off. Although very strong
north winds can still be expected across the area through the 
afternoon...blizzard conditions are no longer expected. 

$$

KSZ074>078-171630-
/O.CAN.KDDC.WW.Y.0007.000000T0000Z-210318T0000Z/
Stanton-Grant-Haskell-Gray-Ford-
Including the cities of Johnson City, Ulysses, Sublette, Satanta,
Cimarron, Montezuma, and Dodge City
1026 AM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Areas of very light snow will be tapering off late this morning.
Little if any snow accumulation is expected. Strong north winds 
can still be expected across the area through the late afternoon.

$$

KSZ080-088-089-180000-
/O.CON.KDDC.WW.Y.0007.000000T0000Z-210318T0000Z/
Kiowa-Clark-Comanche-
Including the cities of Greensburg, Haviland, Ashland, Minneola, 
Coldwater, Lake Coldwater, and Protection
1026 AM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Wet snow expected. Total snow accumulations of up to one
  inch. Winds gusting as high as 60 mph.

* WHERE...Gray, Ford, Kiowa, Clark and Comanche Counties.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute. Strong 
  winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
267 
WWUS43 KDDC 172335
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
635 PM CDT Wed Mar 17 2021

KSZ080-088-089-180045-
/O.EXP.KDDC.WW.Y.0007.000000T0000Z-210318T0000Z/
Kiowa-Clark-Comanche-
Including the cities of Greensburg, Haviland, Ashland, Minneola, 
Coldwater, Lake Coldwater, and Protection
635 PM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter weather advisory went out at Mar 17, 12:21 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 17, 12:21 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1221 AM CDT Wed Mar 17 2021

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 216 PM CDT Tue Mar 16 2021

Cooler air along with an area of low clouds were spreading into
southwest Kansas earlier this Tuesday afternoon behind a cold
front which was moving into the panhandle of Oklahoma. An area of
low pressure at the surface appears located just south of Dodge
City at 17z Tuesday. Models were in decent agreement and verified
well with these features earlier today. The models today also were
in good agreement with taking the surface cold front into
Northern Oklahoma by evening as our next upper level storm system
crosses northern New Mexico towards the Panhandle of Texas. Ahead
of this system and near the surface boundary in Oklahoma there
will be a chance for some early evening convection but given how
far south this boundary will be early this evening and the more
stable air filtering into southwest Kansas any thunderstorm that
does develop late today is not expected to move into southwest
Kansas until after sunset when better lift develops north of this
boundary. Latest RAP has 850mb warm air advection and 850mb to
700mb moisture transport increasing early tonight, especially near
and east of Dodge City. Based on this and the forecast
0-6/effective shear, anvil level winds along with mid level
instability it appears that the main hazards tonight from these
elevated thunderstorms will be hail larger than 2 inches and wind
gusts in excess of 60 mph. Earlier this evening there may even be
a few tornadoes near the surface boundary but given its forecast
location any tornado that does develop will likely occur south of
the Oklahoma border. It may be close however for southern Barber
county.

The thunderstorms over south central Kansas will move east of the
Pratt and Medicine lodge area between 1 and 3 am tonight. As
these storms track east/northeast another area of light to
moderate rain or snow will begin to develop/spread into far
southwest Kansas based on the location of an area of improving 850
to 700mb frontogenesis ahead of the upper low that will exit
northeast New Mexico and start to cross the Panhandle of Texas.
This precipitation may begin as rain but is expected to quickly
change over to all snow overnight as cold advection develops
overnight from the developing strong north. Wind speeds are
forecast to range from 50 to near 60 knots early Wednesday morning
based on the latest BUFR RAP and NAM soundings in the 15000 to
3000 ft level. Also early Wednesday morning there will be
improving frontogentic forcing that will not move very much
between 09z and 15z Wed along with high relative humidity values
in the -10 to -30C temperature level. This could result in
anywhere from 2 to 4 inches of snow across portions of far
southwest Kansas, wherever this frontogentic zone sets up. The
combination of this snow along with the strong winds late tonight
and early Wednesday could produce blizzard or near blizzard
conditions at times and as a result have decided to upgrade part
of the current winter storm watch to a Blizzard warning. Areas
where confidence of blizzard conditions are not as high have
decided to keep the Winter Storm Watch going.

Strong damaging winds gusts of near 60 mph will also be possible
on Wednesday outside this band of steadier snowfall so will also
go ahead an issue a High Wind Watch for much of the remaining
parts of southwest Kansas.

Areas east of the band of snow early Wednesday morning can expect
widespread light to moderate rainfall during the day on
Wednesday. Rainfall totals from this event may be as high at 1.5
to .175” in some locations east of highway 283. Along with this
higher rainfall totals the precipitation here may also mix with or
even change over to snow before ending as the atmosphere cools
during the day. How much snowfall is still unclear at this time
given the uncertainty of when the cold rain will change over to
snow. Some locations could see up to an inch of snow from this
event before the precipitation tapers off late Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 216 PM CDT Tue Mar 16 2021

Once this midweek system exits western Kansas Wednesday night an
upper level ridge will begin to build across the Rockies and dry
and warmer conditions will be returning to the area late week into
early this upcoming weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1213 AM CDT Wed Mar 17 2021

MVFR/IFR flying conditions are expected for the first several
hours of this TAF cycle, with the exception of HYS which will
take a few more hours for the precip/low cigs to reach that
location. Moderate rain currently affecting DDC will expand in
coverage during the overnight hours, and an eventual transition to
rain/snow mix or all snow is expected by the 09-13Z time frame
for all terminals. Precipitation will taper off from west to east
during the late afternoon/early evening hours Wednesday, and all
terminals will return to VFR. Additionally, ongoing very strong
northeast winds will increase further through the mid-afternoon,
becoming sustained in the 30-40 kt range with gusts in the 45-55
kt range likely.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  36  29  49 /  80  90  20   0
GCK  30  36  26  49 /  60  80  10   0
EHA  30  36  25  53 /  90  80   0   0
LBL  30  33  24  52 /  90  90   0   0
HYS  32  39  30  50 /  70  70  40   0
P28  41  44  32  52 /  90  90  50   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from 7 AM CDT this morning through this
evening for KSZ077-078-080-088-089.

High Wind Watch from 7 AM CDT this morning through this evening
for KSZ063>066-079-081-090.

Blizzard Warning until 7 PM CDT this evening for KSZ074>076-
084>087.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Springer
Hazardous weather outlook, Mar 16, 4:55 AM CDT, 21 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
455 AM CDT Tue Mar 16 2021

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
455 AM CDT Tue Mar 16 2021 /355 AM MDT Tue Mar 16 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorm are expected to develop late this evening
initially along and north of a warm front near the KS/OK border,
and then further down the dryline in far southwest Kansas. These
storms will pose a severe hail and wind risk as they propagate
through areas southeast of a Liberal-Dodge City-Larned line.
Additionally, strong low level wind shear could lead to an
isolated tornado mainly near the warm front early in the
convective cycle when storms are still semi-discrete.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk
* Snow: Elevated risk* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Rain and possibly some snow showers will likely be ongoing early
Wednesday morning as the upper level shortwave moves eastward just
south of our area. As the associated deformation axis swing
northward on the back side of the upper low, precipitation will
become heavy, and could switch to wet snow if enough cold air is
able to sink into southwest Kansas. Current thinking is the best
chance for relatively high snow amounts will exist roughly from
Elkhart to Dodge City, although model discrepancies are yielding
low confidence in this forecast. To account for the best guess
snowfall, a Winter Storm Watch has been issued for Morton/Stanton
counties eastward through Ford/Clark counties.

Much higher confidence surrounds the strong north winds that will
accompany this system. Guidance is in good agreement depicting
30-40 kts sustained surface winds with gusts in the 50-55 kt range
are likely, and a High Wind Warning will likely be issued later
today. Precipitation and strong will taper off from west to east
Wednesday night, and the remainder of the forecast period will be
dry with no impacts.

Days 2-7 Hazards
----------------
* Wednesday
  - Flooding: Limited risk
  - Non thunderstorm wind: Elevated risk
  - Snow: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk

* Friday
  - Non thunderstorm wind: Limited risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Springer

In the hours before

Special weather statement, Mar 16, 10:09 PM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1009 PM CDT Tue Mar 16 2021

KSZ090-170400-
Barber KS-
1009 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 1100
PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hardtner, moving north at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon and Lake City.

LAT...LON 3740 9884 3738 9837 3700 9846 3700 9881
TIME...MOT...LOC 0307Z 198DEG 38KT 3701 9868

JJOHNSON
Special weather statement, Mar 16, 10:25 PM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1025 PM CDT Tue Mar 16 2021

KSZ089-090-170400-
Barber KS-Comanche KS-
1025 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...WESTERN
BARBER AND EASTERN COMANCHE COUNTIES UNTIL 1100 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Aetna, moving north at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sun City and Aetna.

LAT...LON 3700 9880 3700 9917 3738 9917 3739 9884
TIME...MOT...LOC 0324Z 184DEG 27KT 3701 9906

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 10:09 PM CDTSpecial Weather StatementDDCBarber51 min
Mar 16, 10:25 PM CDTSpecial Weather StatementDDCComanche35 min
Mar 17, 2:51 AM CDTHigh Wind WarningDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 11 more15 hr

Nearby

Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.